Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2000, 10:30 PM EDT for Martin County, Washington County, North Carolina. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2000, 10:30 PM EDT (02:30 UTC)
- Expired
- May 20, 2000, 11:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Martin County, NC, Washington County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 10:45 PM EDT | Thunderstorm Wind 50 E | Tarboro, NC | A barn was destroyed and a mobile home overturned. |
| May 20, 11:00 PM EDT | Hail 1.75 | Robersonville, NC | |
| May 20, 11:15 PM EDT | Thunderstorm Wind 62 E | Williamston, NC | A porch was blown off a house in Williamston. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
039 WUUS52 KMHX 210231 SVRMHX NCC117-187-210315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 1030 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MARTIN COUNTY IN EASTERN NORTH CAROLINA NORTHWESTERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1115 PM EDT * AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF OAK CITY...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OAK CITY AT 1035 PM EDT. HAMILTON AT 1045 PM EDT. WILLIAMSTON AT 1100 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. LAT...LON 3600 7761 3582 7761 3578 7662 3603 7661
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:00 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 20, 9:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 PM EDT SAT MAY 20 2000 SFC ANALYSIS SHOWS FRONTAL BNDRY REMAINS NEARLY STATIONARY ACROSS ERN NC. LATEST MESO ETA AGREES WITH OTHER MODELS THAT FRONT WILL REMAIN QUASI-STATIONARY. WEAK CLUSTERS OF SHOWERS TRY TO FLARE UP N OF THE ALBEMARLE SOUND...BUT CONTINUE TO WEAKEN AS THEY MOVE SE INTO THE MARINE AIR OVER THE NRN OUTER BANKS. 00Z MHX SOUNDING SHOWS CAPES ACROSS THE AREA WILL BE AROUND 1500...BUT WILL NEED TO HAVE A LIFTING MECHANISM TO BREAK A CAPPING INVERSION. WITH BOUNDARIES FROM THE SEA BREEZE...FRONT...AND OUTFLOW FROM THE CLUSTER OF STORMS IN THE CENTRAL PART OF THE STATE CONVERGING...IT MAY BE ENOUGH TO TOUCH OFF SOME SHOWER AND TSTM ACTIVITY. WILL KEEP POPS AS THEY ARE AT 40 IN THE WATCH AREA...BUT MAY DROP POPS IN THE EXTREME SRN COASTAL AREA. TEMP FCST LOOKS ON TRACK. CWF: VERY TRICKY BREAK UP OF COASTAL ZONES WITH FRONT LYING ACROSS THE AREA. WILL NOT DEVIATE MUCH FROM CURRENT FCST WITH EASTERLY WINDS ACROSS THE ALBEMARLE AND NRN PAMLICO AND NRN OUTER BANKS...WITH STRONGER SW WINDS ELSEWHERE. .MHX...NONE. BANDY
In the hours before
Special weather statement, May 20, 7:10 PM EDT, 3 hours 20 minutes before
NCZ029-045>047-080-081-103-210107- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 710 PM EDT SAT MAY 20 2000 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR AREAS NEAR ALBEMARLE AND PAMLICO SOUNDS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES...MARTIN...WASHINGTON...TYRRELL...MAINLAND AND OUTER BANKS DARE...MAINLAND HYDE AND BEAUFORT. THE WATCH ALSO COVERS ALBEMARLE AND PAMLICO SOUNDS. NO THUNDERSTORMS WERE OVER THE AREA AT 715 PM...BUT STRONG TO POSSIBLY SEVERE STORMS OVER SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA ARE EXPECTED TO MOVE INTO THE AREA DURING THE EVENING. THESE STORMS COULD PRODUCE HAIL AND STRONG WINDS AND PERSONS IN OR NEAR THE WATCH AREA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO WEATHER RADIO...OR LOCAL TV OR RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:55 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| May 21, 4:06 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 39 min |
| May 21, 4:18 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 42 min |
| May 21, 4:58 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 32 min |
| May 21, 5:09 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 36 min |
| May 21, 5:31 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 29 min |
| May 21, 5:40 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 35 min |
| May 21, 5:54 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 36 min |
| May 21, 6:01 PM EDT | Tornado Warning | MHX | Duplin | 29 min |
| May 21, 6:24 PM EDT | Tornado Warning | MHX | Jones, Onslow | 51 min |
| May 21, 6:26 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 49 min |
| May 21, 6:30 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.